After 15 Years, Time to Switch HIV Antiretrovirals? (Editor's Pick)
Hi Dr, I've been pos for 25 years. Female. VL=0 CD4=940 Slightly elated kidney.
- what one pill a day would you reccomend?
I like the meds I'm on, but Dr suggest I might want to switch due to Truvada MAYBE affecting kidneys.
- Also, if I do switch, do I stop my current regimez (for a week or so) before i start a new regime?
My dr of 25 years just retired, so I have a new young dr, and I'd just like to get additional advise. Thank you for your time.
Hello and thanks for posting.
Switching medications that are working well (like yours) should be done carefully and thoughtfully.
DHHS treatment guidelines reminds us that there are specific reasons to consider switching suppressive therapy: To simplify the regimen by reducing pill burden and dosing frequency to improve adherence To enhance tolerability and decrease short- or long-term toxicity To change food or fluid requirements To avoid parenteral administration To minimize or address drug interaction concerns To allow for optimal use of ART during pregnancy or should pregnancy occur To reduce costs
Your current regimen is somewhat dated, as unboosted protease inhibitors have been replaced by newer PIs (only Prezista remains a DHHS recommended PI), and integrase inhibitors. The presence of elevated kidney labs suggests the need to be evaluated for causes of kidney disease, like high blood pressure, diabetes, hepatitis C or toxicity from medications.
In your case, there are a range of options- of the current DHHS-recommended single pill per day regimens, 1(Stribild) contains tenofovir (part of Truvada) and possibly related to the decline in your kidney function; another (Triumeq) does not contain tenofovir, and is not associated with kidney toxicity. A new experimental version of tenofovir, called TAF, is associated with lower kidney risks, and is likely to receive FDA approval in the near future, and will be released as a modified version of Stribild.
Regarding switching, you do not need to interrupt therapy, rather just switch from the old to the new regimen on consecutive days.
Hope that's helpful, BY